Format

Send to

Choose Destination
Acta Diabetol. 2019 Jun 15. doi: 10.1007/s00592-019-01378-7. [Epub ahead of print]

Myopathy with DPP-4 inhibitors and statins in the real world: investigating the likelihood of drug-drug interactions through the FDA adverse event reporting system.

Author information

1
Pharmacology Unit, Department of Medical and Surgical Sciences, Alma Mater Studiorum, University of Bologna, Via Irnerio, 48, 40126, Bologna, BO, Italy.
2
University of Bordeaux, U657, 33000, Bordeaux, France.
3
INSERM U657, 33000, Bordeaux, France.
4
CIC Bordeaux CICI1401, 33000, Bordeaux, France.
5
Unit of Metabolic Diseases and Clinical Dietetics, Department of Medical and Surgical Sciences, Alma Mater Studiorum, University of Bologna, Via Massarenti 9, 40138, Bologna, Italy.
6
Pharmacology Unit, Department of Medical and Surgical Sciences, Alma Mater Studiorum, University of Bologna, Via Irnerio, 48, 40126, Bologna, BO, Italy. emanuel.raschi@unibo.it.

Abstract

AIMS:

To investigate the occurrence of myopathy with oral glucose-lowering drugs (OGLDs) and statins, with a focus on dipeptidyl peptidase-4 inhibitors (DPP4-is).

METHODS:

The FDA adverse event reporting system (FAERS) was queried (2004-2016) to compare the proportion of adverse events with OGLDs, alone and in combination with statins, using the reporting odds ratio (ROR) with relevant 95% confidence interval (95%Cl), adjusted for sex, age and concomitant presence of other OGLDs/lipid-lowering drugs. Drug-drug interaction is claimed whenever the frequency of an event is enhanced by combination treatment. Consistency/robustness of findings was tested by applying additive/multiplicative models and accounting for competition bias (i.e., adverse events previously known to be associated with OGLDs were removed).

RESULTS:

Over a 13-year period, we retrieved 142,888 cases of myopathy. The use of DPP4-is alone was not associated with higher reporting of myopathy (no. of cases = 4898; adjusted ROR = 1.00; 95%CI = 0.96-1.04), with the notable exclusion of vildagliptin (262; 1.64; 1.42-1.88). No increased occurrence emerged when used in combination with statins, with consistent findings from additive/multiplicative models for all DPP4-is. Likewise, no increased reporting was found for other OGLDs (28,964; 0.64; 0.62-0.67); data on the interaction with statins were consistent/robust across analyses only for sulfonylureas (the interaction is likely and biologically plausible) and sodium glucose cotransporter-2 inhibitors.

CONCLUSIONS:

Real-world FAERS data do not raise concern for muscular toxicity with DPP4-is in combination with statins, making a drug interaction very unlikely.

KEYWORDS:

Antidiabetic drugs; Drug interactions; FAERS; Myopathy

PMID:
31203438
DOI:
10.1007/s00592-019-01378-7

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center